New York, 2010

Lake-Effect Snow in New York, December 4 to 9, 2010

December 4 to 9, 2010 · NWS BGM · 8 events in 8 counties and zones

A persistent northwest flow of cold air across the relatively warm waters of Lake Ontario led to a long duration, major lake effect snowstorm across a large part of central New York and far northeast Pennsylvania. The snows began on Saturday the 4th and became heavy at times downwind of Lake Ontario from the 6th to the 8th, then tapered down by the 9th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A persistent northwest flow of cold air across the relatively warm waters of Lake Ontario led to a long duration, major lake effect snowstorm across a large part of central New York and far northeast Pennsylvania. The snows began on Saturday the 4th and became heavy at times downwind of Lake Ontario from the 6th to the 8th, then tapered down by the 9th. Hardest hit was the Syracuse area where up to 58 inches of snow fell on the east side of the City. Most of the Syracuse area received between 38 and 55 inches of snow with the official snowfall at Syracuse International Airport between the 4th and 9th measured at 46.1 inches. This is the 4th highest four day snowfall on record at the Syracuse airport. Other locations in central New York downwind from Lake Ontario picked up between 1 and 2 feet of snow. At the Binghamton Regional Airport, 21.7 inches of snow fell, which was the biggest lake effect snowstorm on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 4, 3:32 AM EST, 28 minutes earlier.

Area forecast discussion, Dec 4, 3:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 AM EST SAT DEC 4 2010

.SYNOPSIS...
A COLD CANADIAN STORM SYSTEM WILL KEEP TEMPERATURES BELOW NORMAL
FOR THE NEXT SEVERAL DAYS, WITH SNOW SHOWERS FORMING OFF THE
LAKES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DRIER AIR WILL PUSH SOUTHEAST FROM CANADA INTO NY/PA TODAY.
INVERSION HEIGHTS WILL LOWER AS THE LOWER ATMOSPHERE STABILIZES A
BIT. THE COMBINATION OF THE LOWER INVERSION HEIGHTS AND THE DRIER
AIR WILL CAUSE THE LAKE EFFECT SNOW ACTIVITY TO BECOME WEAKER,
MORE DISORGANIZED, AND SCATTERED. THE SNOW SHOWERS WILL ALSO HAVE
A HARDER TIME WORKING SOUTHEAST INTO THE SOUTHERN TIER AND
CATSKILLS REGION.

WITH THIS IN MIND WE HAVE PULLED BACK ON THE POPS EARLY THIS
MORNING AND THROUGH THE AFTERNOON HOURS. SKIES WILL BE MOSTLY
CLOUDY, WITH -12C 850H TEMPS HOLDING SFC TEMPS IN THE LOWER 30S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
OVERALL PATTERN OF LARGE UPPER LOW FIXED OVER THE NORTHEASTERN
U.S. AND LOWER CANADA WILL HOLD THROUGH THIS PERIOD. A PERISTENT
NORTHWEST FLOW WILL KEEP SNOW SHOWER FORMING OVER THE LAKES AND
MOVING SOUTHEAST INTO UPSTATE NY.

A SHOT OF COLDER AIR IS PROGGED TO MOVE DOWN FROM CANADA ON
SUNDAY, ACCOMPANIED BY A FAST MOVING WAVE. THIS WILL CAUSE LAPSE
RATES TO STEEPEN THROUGH THE LOWER ATMOSPHERE, AND PUSH INVERSION
HEIGHTS HIGHER. WIND SHEAR WILL BE MINIMAL THROUGH THE FIRST
100-200 MB.

THE BEST CHANCE FOR SIGNIFICANT SNOW WILL BE SUNDAY INTO EARLY
MONDAY, OVER ONONDAGA/MADISON/WESTERN ONEIDA. ADVISORY
ACCUMULATIONS ARE POSSIBLE THIS PERIOD, THOUGH WE WOULD NEED TO
SEE INCREASED INSTABILITY TO JUSTIFY WARNING CONSIDERATION. WE
WILL CONTINUE TO MONITOR THIS PERIOD FOR POSSIBLE FLAG ISSUANCES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
CURRENT EXTENDED IN GOOD SHAPE ONLY ADJUSTMENT WAS TO INCREASE
POPS FRIDAY/FRIDAY NIGHT FOR LIGHT SNOW TO CHC ACROSS CENTRAL NY
AND SLIGHT CHC NE PA. LATEST RUNS OF THE ECMWF/GFS NOW SHOW SFC
LOW MOVING THROUGH THE UPPER GREAT LAKES INTO NEARBY SOUTHERN
ONTARIO DURING THIS PERIOD.

PREVIOUS DISC...
VERY FEW CHANGES MADE TO THE EXTENDED FORECAST. WEATHER
WILL CONTINUE TO BE DOMINATED BY A DEEP UPPER LEVEL TROF OVER THE
NE US AND EASTERN CANADA. A COLD NORTHWEST FLOW WILL KEEP THE LAKE
EFFECT SNOW GOING INTO AT LEAST THURSDAY. TEMPERATURES WELL BELOW
NORMAL. COULD BE A BREAK THURSDAY INTO THURSDAY NIGHT OR FRIDAY AS
ANOTHER POLAR HIGH MOVES SE INTO THE AREA. MOST OF THE TIME IT
ONLY WORKS IN ENOUGH TO SLOW THE LAKE MACHINE AND NOT STOP IT
COMPLETELY. STILL PLENTY COLD ENOUGH DURING THIS TIME. QUESTIONS
ON FRIDAY WITH HPC GOING DRY UNDER HIGH PRESSURE WHILE THE EURO
AND GFS BOTH HAVE A SFC LOW MOVING INTO THE WRN GREAT LAKES WITH
WARM FRONTAL SYNOPTIC SNOW. HAVE HEDGED FRIDAY WITH SLIGHT CHANCE
POPS.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
IN GENERAL, COLD NW FLOW WILL PERSIST THROUGH TAF PERIOD KEEPING
WIDESPREAD MVFR AND OCCASIONAL IFR CONDITIONS THROUGH PERIOD.

AT KSYR/KITH/KBGM, MVFR CIGS WILL PERSIST THROUGH TAF VALID TIME
WITH OCCASIONAL IFR VSBYS/CIGS THROUGH 14Z.

AT KRME, MVFR CIGS THROUGH TAF VALID TIME WITH OCCASIONAL IFR CIGS
THROUGH 09Z.

AT KELM/KAVP, GENERALLY VFR WITH CIGS AROUND 4K FT AND OCCASIONAL
FLURRIES. MVFR CIGS ARE POSSIBLE AT KELM BETWEEN 08Z-12Z.

WINDS NORTHWEST AROUND 5 KNOTS INCREASING THIS MORNING AROUND 10
KNOTS THEN DECREASING AGAIN THIS EVENING TO AROUND 5 KNOTS.

OUTLOOK...

SAT NGT THROUGH WED...AREAS OF MVFR/IFR IN LAKE EFFECT SNOW ACRS
CNTRL NY. PRIMARILY VFR AT KAVP.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...RRM/TAC
AVIATION...RRM
Hazardous weather outlook, Dec 4, 3:39 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 AM EST SAT DEC 4 2010

NYZ009-016>018-036-037-044>046-050845-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
339 AM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LAKE EFFECT SNOW IS FORECAST TO STRENGTHEN EARLY SUNDAY, AND
CONTINUE INTO EARLY MONDAY. EARLY INDICATIONS POINT TOWARD SEVERAL
INCHES OF SNOW BEING POSSIBLE OVER THIS PERIOD. THE BEST CHANCE
FOR SIGNIFICANT SNOW WILL BE FROM NORTHERN ONONDAGA COUNTY,
THROUGH MADISON AND WESTERN ONEIDA COUNTY. A SLIGHT SHIFT IN THE
PROJECTED WINDS COULD BRING THE BAND THROUGH THE FINGER LAKES,
CORTLAND, AND CHENANGO COUNTIES. TRAVELERS IN THIS AREA SHOULD
MONITOR LATER STATEMENTS AND FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-022>025-055>057-062-PAZ038>040-043-044-047-048-072-050845-
YATES-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
339 AM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Cayuga

When
December 4, 4:00 AM EST to December 8, 3:00 AM EST
Where
Southern Cayuga forecast zone
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Persistent lake effect snow bands brought heavy snow to much of the county. Over a four day period, snowfall amounts ranged from over one foot to around 20 inches. Auburn measured 20.3 inches, Cayuga recorded 16 inches, and Locke measured 13.3 inches.

Lake-Effect Snow, Chenango

When
December 4, 4:00 AM EST to December 8, 3:00 AM EST
Where
Chenango forecast zone
Reported by
Trained Spotter
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Persistent lake effect snow bands brought heavy snow to much of the county. Over a four day period, snowfall amounts ranged from over one foot to around 20 inches. Auburn measured 20.3 inches, Cayuga recorded 16 inches, and Locke measured 13.3 inches.

Lake-Effect Snow, Cortland

When
December 4, 4:00 AM EST to December 8, 3:00 AM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Persistent lake effect snow bands brought heavy snow to much of the county. Over a four day period, snowfall amounts ranged from over one foot to around 15 inches.

Lake-Effect Snow, Madison

When
December 4, 4:00 AM EST to December 9, 6:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Persistent lake effect snow bands brought very heavy snow to much of the county. Over a five day period, snowfall amounts ranged from over 15 inches to over 50 inches of snow. Some amounts measured across the county included 50.6 inches in Fenner, 48.7 inches in Cazenovia, 35.2 inches in Morrisville, and 16.8 inches in Canastota.

Lake-Effect Snow, Onondaga

When
December 4, 4:00 AM EST to December 9, 6:00 AM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Persistent lake effect snow bands brought very heavy snow to much of the county. Over a five day period, snowfall amounts ranged from over 17 inches to over 50 inches of snow. Some amounts measured across the county included 58.2 inches in De Witt and Syracuse, 46.1 inches at the Syracuse International Airport, 40.4 inches in Fayetteville, and 34.4 inches in Brewerton.

Lake-Effect Snow, Seneca

When
December 4, 4:00 AM EST to December 8, 3:00 AM EST
Where
Seneca forecast zone
Reported by
Trained Spotter
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

Persistent lake effect snow bands brought very heavy snow to much of the county.

Lake-Effect Snow, Southern Oneida

When
December 4, 4:00 AM EST to December 9, 6:00 AM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Persistent lake effect snow bands brought very heavy snow to much of the county, with amounts as high as 18 inches recorded in the southwest part of the county.

Lake-Effect Snow, Otsego

When
December 4, 4:00 AM EST to December 8, 1:00 PM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Persistent lake effect snow bands brought very heavy snow to parts of the county, with amounts ranging from around 10 to 19 inches in harder hit areas. Hartwick measured 18.8 inches, with 17.6 inches in Cooperstown.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271576, 271593, 271596, 271598, 271599, 271606, 271607, 271608.